5 Medication and Pharmacy Error Stories You Should Know

May 12, 2021 | Medical Malpractice

The U.S. Food and Drug Administration receives more than 100,000 reports regarding medication errors each year. Medication errors occur when healthcare professionals make a mistake in prescribing, dispensing, or giving medications. Researchers estimate that these medication errors result in the deaths of 7,000 to 9,000 Americans every year and that hundreds of thousands of other people suffer from some adverse effect due to medication errors.

One of the best ways to reduce your risk of a medication error is to understand the types of mistakes that can lead to an error. We share these medication error stories with you so that you can hopefully be on the lookout for warning signs. We also discuss how you can potentially prevent these types of pharmacy errors from occurring.

Vanderbilt Nurse Charged with Reckless Homicide After Medication Error

The Tennessee Bureau of Investigation charged a former Vanderbilt registered nurse with reckless homicide and patient abuse after she allegedly dispensed a paralyzing drug to a patient instead of the standard anti-anxiety medication that the doctor had prescribed to the patient.

The doctor at Vanderbilt University Medical Center had prescribed Versed, an anti-anxiety sedative to calm a patient who had a subdural hematoma before she went into a radiology scanner. The nurse could not locate the Versed and overrode an automated dispensing cabinet when she distractedly took out Vecuronium, a paralyzing agent. According to Nashville Post, she allegedly administered it to the patient, who was found unresponsive without a pulse 30 minutes later.

As reported by the Tennesseean, prosecutors claim that the nurse made at least ten medication errors during the process, which included:

  • Overriding a safeguard on the medicine cabinet despite it not being an emergency situation or checking with the hospital pharmacy
  • Being distracted by an unrelated conversation with a colleague when removing the wrong medication
  • Not noticing that the medication she thought she was grabbing was supposed to be a liquid but instead was a powder and had to be mixed with fluid and shaken before it could be administered to a patient
  • Ignoring four warnings or pop-ups about the medication she withdrew from the cabinet
  • Overlooking a boldfaced warning that said “WARNING: PARALYZING AGENT” on the medication bottle cap immediately before injecting the drug

The Nashville Post also reported that the nurse did not record in the patient’s chart that she had given her the drug and that she left immediately after administering the drug, rather than monitoring the patient’s reaction to it. The patient’s cause of death was cardiac arrest.

Woman’s Skin Melts Off After Prescription Error

As USA Today reported, a patient who received the wrong dosage of an anti-depressant medication suffered Stevens-Johnson syndrome that essentially melted off her skin. Stevens-Johnson syndrome is a rare skin disorder associated with a reaction to a medication or an incorrect dosage. The woman had taken the prescription for two weeks without any reaction, but then blisters appeared all over her body. The 26-year-old woman’s sweat glands melted, her skin burned and scarred, her fingernails do not grow, and the woman’s vision is slowly being lost. She has already accumulated more than $3.45 million in medical expenses after spending five weeks in a medically-induced coma while her skin peeled off. She faces the need for ongoing care and permanent disfigurement.

Veteran Dies After Medication Error at VA Hospital

After more than 20 years in the Army, a 40-year-old veteran had recently moved to Asheville, North Carolina. He thought he had the flu and went to the local VA hospital, just a mile from his new home, before the family’s moving truck had even arrived. Doctors told him that he had diverticulitis and a small perforation in his bowel, so he was admitted to the hospital, according to CBS 17 News.

While he was waiting to be treated for an infection, he was prescribed Dilaudid, a narcotic similar to morphine but much more powerful. His doctor had prescribed 1 mg of the opiate every four hours. However, it was believed that he was given 4 mg of the drug two different times. He died in the hospital, less than a week after officially retiring from the Army.

Diabetic Woman Given Insulin Against Doctor’s Orders

A woman in a New York nursing home was given insulin despite her hospital discharge summary explicitly stating she should not be given insulin. The mistake resulted in a $47,000 fine, discipline to a nurse involved in the incident, and training for nursing staff to better monitor diabetic patients. The fine represented the largest nursing home fine in Buffalo that year, according to Becker’s Hospital Review.

Hospital Gives Patient Paralyzing Agent Instead of Anti-Seizure Medication, Causes Death

The son of a patient reported to the local newspaper that he felt “pure anger” after learning that his mother had died because she was given rocuronium. This paralyzing agent caused her to go into cardiac arrest and suffer irreversible brain damage. She was supposed to receive fosphenytoin, an intravenous anti-seizure medication

How Can Patients Help Prevent Medication Error Injuries?

Being an active participant in your own healthcare is the best way to prevent medication error injuries. The first step in this process is to understand how these medication errors commonly happen. Some underlying reasons include:

  • Poor communication between your healthcare providers
  • Poor communication between healthcare providers and their patients
  • Drug names that sound alike or look alike
  • Confusion regarding medical abbreviations
  • Confusion regarding handwritten prescriptions

When your doctor prescribes a medication, take notes. List the:

  • Medication name
  • Dosage
  • Strength
  • Frequency of taking it
  • Timing of taking it
  • Potential side effects
  • Any known interactions with other drugs
  • Additional instructions

When you receive your medication, double check that the name on the package and the bottle you receive from the pharmacy matches the name the doctor gave you. Also, check that the dosage is correct.

Some other ways to reduce medication errors include:

  • Participate in medication reconciliation
  • Maintain an up-to-date list of all of your medications
  • Store medications in their original containers
  • Organize your pills so that you do not confuse them
  • Use the same pharmacy for all of your medications, if possible
  • Only take medication prescribed to you

When Should You Contact a Medication Error Attorney?

If you believe that you were harmed because of a medication error, you should contact a medication error attorney. Bertram Law Group, PLLC has served injured patients throughout Virginia, Maryland, and Washington, D.C. for more than 30 years and can investigate the circumstances surrounding your medication error to determine if you have grounds for a case.

Our medical malpractice attorneys at Bertram Law Group take a unique approach to these complex cases. As former defense attorneys for health care providers, our medical malpractice lawyers have an insider’s perspective on how medical providers treat patients and defend against medical malpractice claims. We use these invaluable insights to your benefit, crafting aggressive litigation strategies aimed at recovering maximum compensation.

When we get started, a medical lawyer from our firm will work quickly to assess the facts of your case and consult with a medical expert to determine merit of the legal claim. We do this at no cost to you. If we believe you have a case, we will move forward immediately to demand the full and fair compensation you deserve. Contact us today to get started.

  • The Best Lawyers in America
  • U.S. News Best Law Firms
  • AV Preeminent
  • American Association for Justice
  • Washingtonian Best Lawyer
  • Super Lawyers
  • Best Lawyers 2021